Accidental overdose occurs every day throughout the United States, ending the lives of many prematurely and tearing apart families. In many cases, deaths from overdose could have been prevented if those around the individual took action in time. Too many times, people avoid calling 911 for a friend that has overdosed because they are afraid of getting in trouble themselves. Other people simply don’t know what signs to look for when it comes to overdose and don’t realize how severe the situation really is. Spreading awareness about the signs of overdose and how to respond if you witness an overdose can save lives.
The Symptoms of Overdose
Many people experience accidental overdose when mixing different substances together, trying a drug for the first time without knowing how it will affect them, or taking a large amount of a substance over a short amount of time. The way that an individual exhibits the signs of overdose will be dependent upon what substance they took and how much of it they took. However, there are some common symptoms to look out for.
- Dilated pupils
- Shallow breathing or not breathing at all
- Changes in heart rate
- Vomiting or nausea
- Aggression or sudden acts of violence
- Trouble staying awake
- Difficulty speaking
- Bluish tint to fingernails or lips
- Pale, clammy skin
- Loss of consciousness
- Loss of balance
If you witness someone exhibiting any of these symptoms after engaging in substance use, don’t wait for their condition to worsen, call 911 immediately. The individual’s life could be on the line.
What to Do While Waiting for Paramedics to Arrive
While you are on the phone waiting for paramedics to arrive, there are some steps you can take to make sure that your friend has the highest chance of surviving the overdose. First and foremost, prepare yourself to provide as much information possible to paramedics regarding the situation. If possible, be prepared for the following questions:
- What substance or substances did the individual take?
- How much of the substance did they take?
- When was approximately the last time they took a dose?
- Do they have any known allergies?
- Do they have any known health conditions?
- Do they have a history of substance misuse?
- Are they on any prescription medication?
All of this information can be critical to what course of action paramedics choose to take while treating your friend and what medications they use.
Meanwhile, do not leave your friend alone for any reason until the paramedics arrive. While it may seem like a given, make sure that there is no more of the substance within reach so that the individual can’t take another dose. It is important to place them on their side to prevent choking if they begin vomiting. If the person is conscious, encourage them to stay awake and continue breathing. If possible, try to keep them talking and engaged and assure them that help is on the way. Continuously monitor the individual’s heart rate so that you can provide this information to the dispatcher.
It’s also important to ensure that paramedics have easy access to the residence. This could mean sending someone to make sure that the front door is unlocked, any pets are put away, and house lights are turned on.
Overdose Risk Factors
In many situations, there are warning signs to look out for in the days and weeks leading up to an overdose. If you think you’re friend could possibly be in danger of an overdose, consider the following risk factors.
- Are they using drugs and alcohol together?
- Are they using a drug intravenously?
- Do they have a history of mental health problems?
- Have they received treatment for substance misuse before but relapsed?
- Have they overdosed in the past?
- Have they recently been released from prison?
- Have they attempted suicide in the past?
- Do they have a low tolerance for a substance that they have begun taking?
- Do they take a large amount of a particular substance at one time?
If you think your friend is at risk of overdose, don’t stay quiet about it. Express your concerns with them and encourage them to seek treatment. They may become defensive, deny that they have a problem, and refuse treatment. If this is the case, reach out to other people that are close to them such as their parents, siblings, or other friends. While you might not have the ability to get through to them, other people may have better luck. Remember that when it comes down to it, this could be a matter of life and death.
Accidental overdoses can claim lives far too early and destroy families. Unfortunately, this often happens and people don’t know what signs to look out for when it comes to overdose and don’t realize how serious the situation is. Being able to recognize the signs of overdose and taking action in time can ultimately save lives. While overdose will look different depending upon what substance an individual took, there are some common symptoms to look out for. Some examples include dilated pupils, cold and clammy skin, shallow breathing, changes in heart rate, dizziness, nausea, vomiting, confusion, and trouble staying awake. If you witness someone exhibiting these symptoms call 911 immediately and stay with the individual until help arrives. Substance misuse often comes from an undiagnosed mental health disorder. If this is your situation, there is help available. At Achieve Concierge, we want to make your mental health a priority. Call (619) 393-5871 today to learn more.